Minnesota, 2012

Damaging Winds in Minnesota, September 4, 2012

September 4, 2012 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced wind gusts around 60 mph in Murray and Nobles Counties in southwest Minnesota on the evening of September 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced wind gusts around 60 mph in Murray and Nobles Counties in southwest Minnesota on the evening of September 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 4, 9:00 PM CST, 2 minutes earlier.

Area forecast discussion, Sep 4, 9:00 PM CST, 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT TUE SEP 4 2012

.DISCUSSION.../ISSUED AT 1005 PM CDT/
THUNDERSTORMS WITH SEVERE WEATHER HAVE BEEN MOVING EAST OVER AREA
THIS EVENING INCLUDING CURRENT DAMAGING WIND EVENT IN NORTHWEST IOWA
AND SOUTHWEST MINNESOTA. IF TRENDS CONTINUE AND NOTHING DEVELOPS
BEHIND THESE STORMS WE MAY BE ABLE TO CUT THEM BACK SOONER BUT FOR
NOW WILL HOLD IN.

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
THUNDERSTORMS WILL MOVE EAST OVER THE AREA THROUGH THIS EVENING
THOUGH THEY SHOULD BE GONE FROM TAF AREAS BY SOON AFTER 06Z. LOCAL
VISIBILITIES 3-5SM AND SURFACE WIND GUSTS OVER 25 KNOTS IN STORMS.
VFR OUTSIDE OF STORMS AS COLD FRONT MOVES EAST OF AREA...AND VFR
OVER ALL OF AREA AFTER 09Z THROUGH 06/00Z.

&&

.PREV DISCUSSION.../ISSUED AT 325 PM CDT/
DIFFUSE BOUNDARY IN NORTHWEST IOWA BEGINNING TO LIFT NORTHWARD AS A
WARM FRONT THIS AFTERNOON AS SURFACE LOW PRESSURE STRENGTHENS OVER
THE BLACK HILLS. MIXING HAS ALLOWED DEWPOINTS TO DRAMATICALLY FALL
THIS AFTERNOON ACROSS THE NORTHWESTERN TWO THIRDS OF THE CWA...WHILE
DEEPER MOISTURE HAS ALLOWED DEWPOINTS TO REMAIN IN THE 60S ACROSS
NORTHWEST IOWA. INSTABILITY CONTINUES TO INCREASE THIS
AFTERNOON...ESPECIALLY ACROSS OUR SOUTHEASTERN HALF OF THE FORECAST
AREA WHERE CAPE VALUES ARE GREATER THAN 1500 J/KG...WITH INCREASING
LAPSE RATES AND STRENGTHENING WESTERLIES BRINGING SHEAR UP AROUND 40
KT.

SO FAR...CAPPING IS PREVENTING CONVECTION FROM DEVELOPING...HOWEVER
WITH KSUX ALREADY 95/65 EXPECT THE CAPPING TO BE SURPASSED SOON.
THE HRRR AND NAM CONTINUE TO DEPICT CONVECTION MOVING NORTHEASTWARD
INTO THE MISSOURI VALLEY...EXTREME SOUTHEAST SOUTH DAKOTA AND
NORTHWEST IOWA LATE THIS AFTERNOON THROUGH THE EVENING. IF
CONVECTION DOES MANAGE TO FIRE IN THIS AREA...STORMS COULD
POTENTIALLY BECOME SEVERE WITH LARGE HAIL TO AROUND WALNUT SIZE AND
WIND GUSTS TO 70 MPH.

FURTHER WEST...HIGH BASED CUMULUS FIELD NOW MOVING INTO OUR WESTERN
BORDER. ISOLATED HIGH BASED CONVECTION WILL BE POSSIBLE IN OUR
WESTERN HALF THIS AFTERNOON AND EVENING...BUT EXPECT LITTLE TO NO
SEVERE WEATHER IN THIS AREA WITH SUCH DRY LOW AND MID LEVELS. AS THE
LOW BEGINS TRACKING EAST NORTHEAST ACROSS THE FORECAST AREA THIS
EVENING AND OVERNIGHT...THE TRAILING COLD FRONT WILL SHIFT THE
CONVECTION INTO CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA
WHERE CONDITIONS ARE MORE FAVORABLE FOR PRECIPITATION. WINDS WILL
LIKELY BECOME FAIRLY BREEZY FROM THE WEST NORTHWEST LATE TONIGHT.
LOWS TONIGHT WILL RANGE FROM THE MID 50S FAR NORTHWEST TO THE MID
60S FAR SOUTHEAST.

RELATIVELY QUIET WEATHER WITH MILDER TEMPERATURES EXPECTED FOR
WEDNESDAY AS SURFACE HIGH PRESSURE SETTLES IN BEHIND THE EXITING
SYSTEM. NORTH NORTHWEST WINDS WILL REMAIN A LITTLE BREEZY THROUGH
THE DAY...BUT SKIES WILL BE SUNNY AND HIGHS ARE EXPECTED IN THE 70S.
/

HIGH PRESSURE WILL BUILD IN OVER THE AREA FOR WEDNESDAY NIGHT. THUS
TRENDED LOWS TOWARDS THE COOLER SIDE OF GUIDANCE...GENERALLY UPPER
40S TO LOWER 50S. A MID LEVEL WAVE AND SOME CLOUD COVER MAY BEGIN
ENTERING OUR WEST BY LATE NIGHT...THUS DID NOT GO QUITE AS COOL AS I
WOULD HAVE IF COMPLETELY CLEAR SKIES WERE MORE LIKELY. MID LEVEL
FORCING OVERHEAD ON THURSDAY OUT AHEAD OF OUR NEXT WAVE...ALSO
SHOULD SEE DECENT ISENTROPIC LIFT. ATMOSPHERE WILL BE ON THE DRY
SIDE THOUGH...THUS FOLLOWED THE NAM AND GFS IDEA OF A DRY DAY.
HOWEVER SHOULD SEE AT LEAST SOME MID LEVEL CLOUD COVER...AND WITH
DECENT MID LEVEL LAPSE RATES...WOULD NOT BE SURPRISED TO SEE A FEW
ELEVATED SHOWERS AND THUNDERSTORMS. THINK THE ECMWF IS PROBABLY
OVERDOING CONVECTION THURSDAY...BUT LOW POPS MAY NEED TO BE ADDED ON
FUTURE SHIFTS IF MODELS TREND A LITTLE MOISTER IN THE MID LEVELS.
WITH UNCERTAINTY ON CLOUD COVER...FOLLOWED A BLEND OF THE COOLER MOS
AND THE WARMER BIAS CORRECTED NAM FOR HIGHS...GENERALLY MID 70S
SOUTHWEST MINNESOTA TO LOW TO MID 80S ELSEWHERE. SURFACE LOW TO OUR
WEST ON THURSDAY WILL PRODUCE BLUSTERY SOUTH SOUTHEAST WINDS WEST OF
THE JAMES RIVER...WITH GUSTS AROUND 25 TO 30 MPH POSSIBLE.

THE BETTER MOISTURE AND DEEP LAYER FORCING MOVES ACROSS THE CWA
THURSDAY NIGHT. THUS LOOKS LIKE A GOOD CHANCE OF SEEING SOME SHOWERS
IN MOST AREAS. INSTABILITY IS ON THE LOW SIDE...BUT SHOULD SEE AT
LEAST A COUPLE HUNDRED J/KG OF ELEVATED CAPE. SO THINKING WE SEE AT
LEAST SOME EMBEDDED THUNDER. WITH THE CLOUDS AND SHOWERS
AROUND...LOWS WILL STAY A BIT WARMER THAN WEDNESDAY
NIGHT...MAINLY IN THE 50S. COULD SEE SOME LINGERING SHOWERS
ACROSS NORTHWEST IOWA FRIDAY MORNING...BUT THESE SHOULD EXIT THE
AREA BY AFTERNOON AS THE TROUGH AXIS AND DEEPER MOISTURE PUSHES
EAST. EXPECT TO SEE GRADUAL CLEARING FROM NORTH TO SOUTH DURING THE
DAY. MUCH COOLER AIR WILL BE ADVECTED IN BEHIND THE FRONT FOR
FRIDAY...AND THIS COMBINED WITH THE LINGERING CLOUD COVER...SHOULD
HOLD HIGHS IN THE MID 60S TO LOWER 70S.

AS WE HEAD INTO THE WEEKEND...OUR UPPER LEVEL LOW WILL PUSH EAST AND
DIG A DEEP TROUGH INTO THE EASTERN PART OF THE COUNTRY. MEANWHILE A
STRONG RIDGE WILL BUILD INTO THE ROCKIES. OUR AREA WILL REMAIN IN
BETWEEN THE TWO MAKING TEMPERATURES A BIT TRICKY. WE WILL TEND TO
SEE A WARMING TREND INTO EARLY NEXT WEEK...BUT HOW WARM DEPENDS ON
THE STRENGTH AND POSITION OF THE ABOVE MENTIONED FEATURES. TRENDED
HIGHS A BIT ABOVE CONSENSUS SUNDAY THROUGH TUESDAY CLOSER TO THE 0Z
ECMWF AND HPC GUIDANCE. THIS GIVES 70S ON SATURDAY...AND UPPER 70S
TO MID 80S SUNDAY THROUGH TUESDAY. THE NEW 12Z ECMWF HAS TRENDED
STRONGER WITH THE RIDGE AND THUS WARMER WITH TEMPERATURES...SO WILL
HAVE TO MONITOR MODEL TRENDS THIS PERIOD. LOWS FRIDAY AND SATURDAY
NIGHT LOOK TO BE ON THE COOL SIDE...WITH LIGHT WINDS AND CLEAR SKIES
EXPECTED. LOWERED THEM A LITTLE BELOW CONSENSUS...WITH MAINLY MID
AND UPPER 40S EXPECTED. AS THE RIDGE BUILDS CLOSER...LOWS SHOULD
WARM INTO THE 50S BY SUNDAY NIGHT. LOOKS DRY SATURDAY THROUGH
TUESDAY. PROBABLY WILL SEE OUR NEXT COLD FRONT APPROACH SOMETIME
AROUND TUESDAY...HOWEVER AT THIS TIME DOES NOT UPPER TO BE MUCH
MOISTURE WITH IT. /CHENARD

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Sep 4, 10:32 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT TUE SEP 04 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1132 AM CDT TUE SEP 04 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS EAST OF A LINE FROM DE SMET TO
LAKE ANDES SOUTH DAKOTA. A FEW ISOLATED STORMS COULD BECOME
STRONG TO SEVERE LATE THIS AFTERNOON THROUGH THE EVENING...MAINLY
ACROSS NORTHWEST IOWA. HAIL TO THE SIZE OF WALNUTS AND WIND GUSTS
TO 70 MPH WILL BE POSSIBLE IN SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 5 PM CDT TODAY UNTIL
1 AM CDT WEDNESDAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 4, 8:08 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             2 S SPENCER             43.70N 97.59W
09/04/2012  E1.75 INCH       MCCOOK             SD   PUBLIC

0825 PM     TSTM WND GST     1 E MADISON             44.01N 97.09W
09/04/2012  M67.00 MPH       LAKE               SD   AWOS

0830 PM     HAIL             2 S SPENCER             43.70N 97.59W
09/04/2012  E1.00 INCH       MCCOOK             SD   PUBLIC

            MARBLE TO QUARTER SIZE HAIL

0905 PM     TSTM WND GST     FLANDREAU               44.05N 96.60W
09/04/2012  E60.00 MPH       MOODY              SD   TRAINED SPOTTER

&&

WILLIAMS
Local storm report, Sep 4, 8:09 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     2 N VERMILLION          42.81N 96.93W
09/04/2012  E55 MPH          CLAY               SD   EMERGENCY MNGR

&&

WILLIAMS
Local storm report, Sep 4, 8:26 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     ENE MADISON             44.01N 97.10W
09/04/2012                   LAKE               SD   EMERGENCY MNGR

            SEVERAL TREES AND NUMEROUS BRANCHES UP TO 4 INCHES IN
            DIAMETER DOWN.

0921 PM     TSTM WND GST     SHELDON                 43.18N 95.84W
09/04/2012  E70.00 MPH       O'BRIEN            IA   BROADCAST MEDIA

&&

WILLIAMS
Local storm report, Sep 4, 8:41 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
941 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     3 N BRANDON             43.63N 96.58W
09/04/2012  E60 MPH          MINNEHAHA          SD   TRAINED SPOTTER

&&

WILLIAMS
Local storm report, Sep 4, 8:48 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     8 SSE REMSEN            42.71N 95.92W
09/04/2012  E60 MPH          PLYMOUTH           IA   TRAINED SPOTTER

            POWER OUT

&&

WILLIAMS
Local storm report, Sep 4, 8:53 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     MARCUS                  42.82N 95.81W
09/04/2012                   CHEROKEE           IA   LAW ENFORCEMENT

            TREES DOWN.

&&

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 90 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Murray

When
September 4, 9:02 PM CST
Where
Murray County, 1.21 mi NE of Slayton
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.990, -95.750

Thunderstorm Wind, Murray

When
September 4, 9:06 PM CST
Where
Murray County, 1.21 mi NE of Slayton
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.990, -95.750

Thunderstorm Wind, Nobles

When
September 4, 9:15 PM CST
Where
Nobles County, 0.69 mi N of Worthington
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.630, -95.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414030, 414031, 414032.